Wisconsin, 2010

Funnel Cloud and Heavy Rain in Wisconsin, July 7, 2010

July 7, 2010 · NWS GRB · 2 events in 1 county or zone

Thunderstorms developed in moist and unstable air ahead of an approaching front. The storms produced a funnel cloud near Denmark late in the morning and heavy rainfall later in the day that caused urban flooding in Green Bay and Ashwaubenon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in moist and unstable air ahead of an approaching front. The storms produced a funnel cloud near Denmark late in the morning and heavy rainfall later in the day that caused urban flooding in Green Bay and Ashwaubenon. Localized public reports of heavy rain were received from around northeast Wisconsin, with totals as high as 4.75 inches west of Minocqua (Vilas Co.), but no flooding was reported in those locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 2:13 AM CST, 8 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 2:13 AM CST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
313 AM CDT WED JUL 7 2010

.SYNOPSIS...UPR TROF EXTENDING FROM THE CANADIAN PRAIRIE
PROVINCES SWD INTO THE ROCKY MT STATES WL PROGRESS SLOWLY EWD AND
BROADEN DURING THE FIRST HALF OF THE FCST PERIOD. MED RANGE
GUIDANCE NOT TOTALLY CLR ON WHAT HAPPENS BEYOND THAT...BUT TREND
SEEMS TO BE FOR UPR TROF TO DEVELOP OVER CENTRAL CANADA WHILE UPR
HIGH ANCHORS OVER THE 4 CORNERS AREA. THAT WOULD LEAVE US WITH
SEASONABLY STG BAND OF WESTERLIES OVER THE NRN CONUS BY THE MIDDLE
TO LATTER PART OF NEXT WK.

AS THE UPR FLOW ACRS THE FCST AREA VEERS MORE WLY WITH THE APPROACH
AND EVENTUAL PASSAGE OF THE WRN TROF...THE VERY MOIST AIR MASS
THAT HAS BEEN LINGERING ACRS THE AREA WL BE SWEPT OFF TO THE EAST.
UNTIL THEN...CLUSTERS OF SHRA...SOME WITH VERY HEAVY RAINFALL...WL
BE GENERATED BY VERY SUBTLE FORCING...AND THUS HARD TO TIME IN THE
FCST. ONCE THE FLOW GOES WLY...SEVERAL DRY DAYS ARE EXPECTED
BEFORE THE CHC OF PCPN RETURNS TO THE AREA. TEMPS WL PROBABLY END
UP CLOSE TO SEASONAL NORMALS.
&&

.SHORT TERM...TDA/TNGT/THU. STILL A REAL STRUGGLE TO GET MUCH
RESOLUTION INTO TIMING OF PCPN IN THE FCST AS EACH MODEL OFFERS A
SOMEWHAT DIFFERENT IDEA ON WHEN BEST CHC OF RAIN WL OCCUR. WAS
FINALLY ABLE TO COME UP WITH PLAN OF ATTACK FOR POPS...THOUGH MY
JAW WON/T DROP IF SOMETHING DIFFERENT ENDS UP HAPPENING.

IN A LULL IN THE PCPN RIGHT NOW...SOME SUBTLE DRYING WORKED INTO THE
AREA THE PAST 12-18 HRS. SML AREA OF SHRA HEADING NEWD ACRS SERN WI
SHOULD PASS BY JUST TO THE S EARLY THIS MORNING. FLOW IN 925-850 MB
LAYER SHOULD GET A LITTLE MORE ORGANIZED AND COME BACK ARND TO THE S
DURING THE MORNING. THAT SHOULD BRING VERY MOIST AIR MASS BACK
TOWARD THE AREA...AND DRIVE PWATS BACK TO AOA 2 INCHES. MEANWHILE...
SHRTWV LIFTG NEWD FM IA/MO COULD KICK OFF SOME SHRA. ADDED
DESTABILIZATION AND THE SHRTWV GETTING INTO THE SRN PART OF THE
FCST AREA THIS AFTN SHOULD LEAD TO AN INCR IN THE SHRA DURING THE
DAY. ALSO MENTIONED THUNDER DURING THE AFTN. NOT CERTAIN OF
COVERAGE...SO WL MAKE ISSUANCE TIME DECISION ON EXACT POPS.

RRQ OF UPR JET OVER SRN ONTARIO AND TAIL OF UPR TROF WL SWING INTO
THE AREA TNGT. DIDN/T GET SPECIFIC WITH TIMING...BUT WENT WITH
LIKELY POPS NW. TOOK THE SE UP TO CATEGORICAL SINCE HIGHEST PWATS WL
BE IN THAT AREA. PCPN SHOULD STILL BE ACRS MUCH IF NOT ALL OF THE
AREA EARLY THU...BUT THEN SHOULD GET SHOVED OFF TO THE E DURING THE
DAY. DRIED OUT THE NW PART OF THE AREA DURING THE AFTN.

DIDN/T STRAY TOO FAR FM PREV FCST WITH TEMPS. SELY FLOW SHOULD KEEP
TEMPS COOLER NEAR THE LAKE THIS AFTN. WE/VE ALSO BEEN GETTING SOME
LAKESIDE COOLING AT NGT WHERE THERE HAS BEEN ONSHORE FLOW...SO
WORKED THAT IN FOR TNGT. A SHIFT TO A MORE WLY FLOW...ESP BY LATE
THU SHOULD BRING WARMER TEMPS RIGHT UP TO THE LAKESHORE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.

AN UPPER LEVEL TROUGH THAT WAS OVER THE ROCKIES EARLY THIS MORNING
IS FORECAST TO REACH THE GREAT LAKES REGION LATE THIS WEEK AND
CONTINUE TO THE EAST COAST BY EARLY NEXT WEEK. AS THE TROUGH
PASSES EAST OF WISCONSIN THE UPPER FLOW BECOMES ZONAL FOR A
LITTLE WHILE BEFORE THE ARRIVAL OF THE NEXT TROUGH.

MEDIUM RANGE MODELS SEEM TO BE IN GOOD AGREEMENT EARLY IN THE
PERIOD AS THEY HAVE QPF OUT OF THE FORECAST AREA BY 00Z FRIDAY.
THE MAIN TROUGH AXIS WAS FORECAST TO BE EAST OF THE AREA BY THAT TIME
AS SURFACE HIGH PRESSURE MOVED INTO THE REGION. NO SIGNIFICANT
SHORT WAVES WERE FORECAST TO PASS THROUGH THE AREA AS THE HIGH
DRIFTED ACROSS THE REGION. A SURFACE COLD FRONT AND UPPER LEVEL
TROUGH WERE THEN EXPECTED TO BRING A CHANCE OF THUNDERSTORMS TO
THE AREA BY SUNDAY.

USED BIAS CORRECTED MOS FOR TEMPERATURES EARLY IN THE
PERIOD...THEN WENT WITH HPC GUIDANCE.
&&

.AVIATION...CONDITIONS QUITE VARIABLE THIS MORNING. THINK ANY
VLIFR/LIFR WITH FG SHOULD BE GONE BY ABOUT 14Z. BUT MVFR CONDITIONS
COULD LINGER WELL INTO THE MORNING...AND MAYBE THE AFTN. AS OF RIGHT
NOW...THREAT OF THUNDER SEEMS TO LOW FOR EXPLICIT INCLUSION IN 12Z
TAFS.
&&

.MARINE...WEB CAMS INDICATED VERY POOR VSBYS LAKESIDE...SO ISSUED
MARINE FOG ADVISORY A FEW HRS BACK. WENT WITH ENDING TIME OF
11 AM...THOUGH THAT WAS JUST A GUESS. WL PROBABLY SEE A GRADUAL
IMPROVEMENT IN CONDITIONS AT MOST AREAS LATER THIS MORNING. BUT AT
LEAST PATCHES OF DENSE FOG ARE LIKELY TO LINGER ALL DAY TDA AND
TNGT...AND MAYBE INTO THU MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MG
Hazardous weather outlook, Jul 7, 3:01 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
401 AM CDT WED JUL 7 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
401 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO BELOW 1/4 MILE AT
TIMES EARLY TODAY...AND CREATE HAZARDOUS TRAVEL CONDITIONS.

SHOWERS ARE EXPECTED TODAY AND TONIGHT. ALTHOUGH SOME
THUNDERSTORMS ARE POSSIBLE...THE STORMS ARE NOT EXPECTED TO BE
SEVERE. BUT SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE
BRIEF TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING
AND THEN DIMINISH. HEAVY RAINFALL WILL CONTINUE TO BE
POSSIBLE...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH MONDAY. IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING OR MEASURED
RAINFALLS OF OVER 1 INCH TO THE NATIONAL WEATHER SERVICE IN GREEN
BAY.

LMZ521-522-541>543-081115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
401 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG WILL SIGNIFICANTLY RESTRICT VISIBILITIES THIS
MORNING. ALTHOUGH SOME IMPROVEMENT IS EXPECTED DURING THE
DAY...PATCHES OF DENSE FOG WILL STILL BE POSSIBLE THROUGH TONIGHT.

SHOWERS ARE EXPECTED TODAY AND TONIGHT. ALTHOUGH SOME
THUNDERSTORMS ARE POSSIBLE...THE STORMS ARE NOT EXPECTED TO BE
SEVERE. BUT SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE
BRIEF TORRENTIAL DOWNPOURS...AND RESULT IN REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BRIEF HEAVY RAIN AND PATCHES OF DENSE FOG COULD SIGNIFICANTLY
RESTRICT VISIBILITIES AT TIMES THROUGH THURSDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH MONDAY. IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

JS

In the hours before

Special weather statement, Jul 7, 10:45 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED JUL 7 2010

WIZ039-040-050-071745-
BROWN-KEWAUNEE-MANITOWOC-
1145 AM CDT WED JUL 7 2010

...FUNNEL CLOUDS POSSIBLE LATE THIS MORNING AND EARLY THIS
AFTERNOON...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN BROWN COUNTY...MOVING NORTHEAST
AT 10 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  POLAND BY 1210 PM CDT...
  STANGELVILLE BY 1240 PM CDT...
  PILSEN AND ELLISVILLE BY 1245 PM CDT...

THE ATMOSPHERE IS FAVORABLE FOR WEAK ROTATION AND FUNNEL CLOUDS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BERSCH

The radar

The Green Bay radar (KGRB), 27 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Brown

When
July 7, 10:46 AM CST
Where
Brown County, 1 mi N of Denmark
Reported by
Public
Coordinates
44.364, -87.830

A funnel cloud was spotted near Interstate 43 just north of Denmark.

Heavy Rain, Brown

When
July 7, 5:47 PM CST to 6:05 PM CST
Where
Brown County, 2 mi SW of Green Bay
Property damage
$150,000
Reported by
ASOS
Coordinates
44.502, -88.052

In 18 minutes 1.06 inches of rain fell at the National Weather Service Office in Green Bay, 0.61 inch of that fell in just 6 minutes. The torrential rain flooded streets, dislodged manhole covers and caused water to backup into basements. The west side of Green Bay and Ashwaubenon had the most extensive street and basement flooding. Many homes on the west side of Green Bay had up to 6 inches of water in their basements, resulting in substantial costs to homeowners.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252400, 242421.